Suicide risk in people with epilepsy taking antiepileptic drugs

Authors

  • Marco Mula,

    1. Division of Neurology, Trinity Hospital, Borgomanero, Italy
    Search for more papers by this author
  • Josemir W Sander

    Corresponding author
    1. NIHR University College London Hospitals Biomedical Research Centre, UCL Institute of Neurology, London, UK
    2. Epilepsy Society, Buckinghamshire, UK
    3. SEIN–Epilepsy Institutes in the Netherlands Foundation, Heemstede, The Netherlands
    • Division of Neurology, Trinity Hospital, Borgomanero, Italy
    Search for more papers by this author

Corresponding author:

Josemir W. Sander, M.D., Ph.D., FRCP

Department of Clinical and Experimental Epilepsy

UCL Institute of Neurology

33 Queen Square, Box 29

London WC1N 3BG

UK

Fax: +44-20-3448-8615

E-mail: lsander@ion.ucl.ac.uk

Abstract

Objectives

The standardized mortality ratio for suicide in people with epilepsy is reported as 5.1 [95% confidence interval (CI): 3.9–6.6], but this is only partially explained by the high rates of psychiatric comorbidity. This issue was revived when, in 2008, the Food and Drug Administration (FDA) issued an alert on an increased risk of suicide in people taking antiepileptic drugs (AEDs). We discuss and elaborate on available evidence on the interplay among epilepsy, suicide, and AEDs, taking into account the phenomenology of mood disorders in people with epilepsy and the psychotropic potential of AEDs.

Methods

Articles were identified by searches of Medline/PubMed using the terms epilepsy, antiepileptic drugs, and suicide. Only papers published in English in international peer-reviewed journals were considered. The reference lists of relevant articles were hand-searched for additional publications (e.g., book chapters or review papers) if relevant to the discussion.

Results

The results of studies supporting or opposing the FDA conclusions have been inconsistent. This may be due to a number of methodological limitations, such as the failure to adjust for past suicidality and the confounding effect of epilepsy.

Conclusions

A subgroup of people with epilepsy appears to be at risk of developing treatment-emergent psychiatric adverse effects of AEDs independently of the specific mechanism of action of the drug. Clinicians need to pay attention not only to seizure patterns when choosing the appropriate AED but also to a number of different parameters, not least the mental state of the individual patient.

Ancillary